zbMATH — the first resource for mathematics

Module homomorphisms and multipliers on locally compact quantum groups. (English) Zbl 1181.46036
The authors unify some existing results in abstract harmonic analysis related to module homomorphisms, multipliers and topological center in the context of locally compact quantum groups.
Let \(A\) be a Banach algebra. For every \(\omega\in {A}\) and \(x\in {A}^{\star}\), define \(x\cdot\omega\), \(\omega\cdot x \in {A}^{\star}\) by \( x\cdot\omega(\nu)= x(\omega\nu)\), \(\omega\cdot x(\nu)=x(\nu\omega)\) \((\nu\in A)\). For every \(X \subseteq A^{\star}\) and \(Y \subseteq A\), set
\[ X\cdot Y=\{x\cdot\omega : x\in X,~\omega\in Y\},~Y\cdot X=\{\omega \cdot x : x\in X,~\omega\in Y\}, \] and let \(\langle X\cdot Y\rangle\), \(\langle Y\cdot X\rangle\) denote the closed linear spans of \(X\cdot Y\) and \(Y\cdot X\), respectively.
If \(X\) is a closed subspace of \(A^{\star}\), for every \(m \in X^{\star}\) and \(x \in X\) define \( m \odot x \in A^{\star}\) by \( m \odot x(\omega) = m (x \cdot \omega)\) \((\omega \in A)\). Set
\[ \mathcal{Z}(X^{\star})=\{n\in X^{\star} : ~m\mapsto n\odot m \text{ is \(w^{\star}-w^{\star}\)-continuous on } X^{\star}\}. \] Let \(\mathbb{G}=(\mathfrak{M},\Gamma,\varphi,\psi)\) be a von Neumann algebraic locally compact quantum group (for the basic definitions about quantum groups, see J. Kustermans and S. Vaes [Ann. Sci. Éc. Norm. Supér. (4) 33, No. 6, 837–934 (2000; Zbl 1034.46508)] and [Math. Scand. 92, No. 1, 68–92 (2003; Zbl 1034.46067)]).
Analogously to the locally compact group case, the authors set \(L^{\infty}(\mathbb{G})= \mathfrak{M}\), \(L^{1}(\mathbb{G})= \mathfrak{M}_*\), \(\text{LUC}(\mathbb{G}) = \langle L^{\infty}(\mathbb{G}) \cdot L^{1}(\mathbb{G}) \rangle\), \(\text{RUC}(\mathbb{G}) = \langle L^{1}(\mathbb{G}) \cdot L^{\infty}(\mathbb{G}) \rangle\) and write \(\text{WAP}(\mathbb{G})\) for the weakly aperiodic elements of \(L^{1}(\mathbb{G})\). Let \((C_{0}(\mathbb{G}),\Gamma_c,\varphi_c,\psi_c)\) denote the reduced \(C^{\star}\)-algebraic quantum group of \(\mathbb{G}\), and set \(M(\mathbb{G})=C_{0}(\mathbb{G})^{\star}\).
For every Banach algebra \(A\) with an approximate identity bounded by one, the authors characterize the \(w^{\star}\)-\(w^{\star}\)-continuous \(A\)-module homomorphisms of \(A^{\star}\). In particular, it is shown that that a co-amenable locally compact quantum group \(\mathbb G\) is compact if and only if all \(L^{1}(\mathbb{G})\)-module homomorphisms of \(L^{\infty}(\mathbb{G})\) are \(w^{\star}\)-\(w^{\star}\)-continuous; and that \(\mathbb G\) is discrete if and only if all \(C_{0}(\mathbb G)\)-module homomorphisms of \(M(\mathbb G)\) are \(w^{\star}\)-\(w^{\star}\)-continuous.
The authors show that for a co-amenable locally compact quantum group \(\mathbb G\), the left and right multiplier algebras of \(L^{1}(\mathbb{G})\) can be identified with \(M(\mathbb G)\). It is obtained that there exists an isometric homomorphism \(\Theta\) from \(M(\mathbb G)\) into \(\text{LUC}(\mathbb{G})^\star\) such that \(\Theta\) is onto if and only if \(\mathbb G\) is compact. This is used to show that \(\mathbb{G}\) is compact if and only if \(\text{LUC}(\mathbb{G})=\text{WAP}(\mathbb{G})\) and \(\Theta(M(\mathbb{G}))=\mathcal{Z}(\text{LUC}(\mathbb{G})^{\star})\), which partially answers a question of V. Runde [J. Lond. Math. Soc., II. Ser. 80, No.  1, 55–71 (2009; Zbl 1188.46048)]. These results cover several related results of A. T.-M. Lau.

46H25 Normed modules and Banach modules, topological modules (if not placed in 13-XX or 16-XX)
43A15 \(L^p\)-spaces and other function spaces on groups, semigroups, etc.
43A20 \(L^1\)-algebras on groups, semigroups, etc.
43A22 Homomorphisms and multipliers of function spaces on groups, semigroups, etc.
20G42 Quantum groups (quantized function algebras) and their representations
Full Text: DOI arXiv
[1] Bedos, E.; Tuset, L., Amenability and co-amenability for locally compact quantum groups, Internat. J. math., 14, 865-884, (2003) · Zbl 1051.46047
[2] Brainerd, B.; Edwards, R.E., Linear operators which commute with translations I. representation theorems, J. aust. math. soc., 6, 289-327, (1966) · Zbl 0154.39202
[3] Dales, H.G., Banach algebras and automatic continuity, London math. soc. monogr., vol. 24, (2000), Clarendon Press Oxford · Zbl 0981.46043
[4] Derighetti, A., Some results on the fourier – stieltjes algebra of a locally compact group, Comment. math. helv., 45, 219-228, (1970) · Zbl 0211.15502
[5] Eymard, P., Làlgèbra de Fourier dùn groupe localement compact, Bull. soc. math. France, 92, 181-236, (1992) · Zbl 0169.46403
[6] Enock, M.; Schwartz, J.-M., Kac algebras and duality of locally compact groups, (1992), Springer-Verlag New York
[7] Hewitt, E.; Ross, K.; Hewitt, E.; Ross, K., Abstract harmonic analysis II, (1970), Springer-Verlag New York · Zbl 0213.40103
[8] Z. Hu, M. Neufang, Z.-J. Ruan, Multipliers on a new class of Banach algebras, locally compact quantum groups, and topological centres, Proc. London Math. Soc., in press · Zbl 1192.43002
[9] Hu, Z., Open subgroups and the centre problem for the Fourier algebra, Proc. amer. math. soc., 134, 10, 3085-3095, (2006) · Zbl 1101.22003
[10] Kustermans, J.; Vaes, S., Locally compact quantum groups, Ann. sci. ecole norm. sup. (4), 33, 837-934, (2000) · Zbl 1034.46508
[11] Kustermans, J.; Vaes, S., Locally compact quantum groups in the von Neumann algebraic setting, Math. scand., 92, 68-92, (2003) · Zbl 1034.46067
[12] Lau, A.T.-M., Operators which commute with convolutions on subspaces of \(\operatorname{L}^\infty(G)\), Colloq. math., 39, 351-359, (1978) · Zbl 0411.47025
[13] Lau, A.T.-M., Uniformly continuous functionals of the Fourier algebra of a locally compact group, Trans. amer. math. soc., 251, 39-59, (1979) · Zbl 0436.43007
[14] Lau, A.T.-M., Continuity of Arens multiplication on the dual space of bounded uniformly continuous functions on locally compact groups and topological semigroups, Math. proc. Cambridge philos. soc., 99, 273-283, (1986) · Zbl 0591.43003
[15] Lau, A.T.-M.; Losert, V., The C*-algebra generated by operators with compact support on a locally compact group, J. funct. anal., 224, 1-30, (1993) · Zbl 0788.22006
[16] Neufang, M., On a conjecture by ghahramani – lau and related problems concerning topological centres, J. funct. anal., 224, 1, 217-229, (2005) · Zbl 1085.43002
[17] Runde, V., Characterizations of compact and discrete quantum groups through second duals, J. operator theory, 60, 2, 415-428, (2008) · Zbl 1164.22001
[18] V. Runde, Uniform continuity over locally compact quantum groups, J. London Math. Soc., in press · Zbl 1188.46048
[19] Wendel, J.G., Left centralizers and isomorphisms of group algebras, Pacific J. math., 2, 251-261, (1952) · Zbl 0049.35702
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.